New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Jen77
Veteran Member


Date Joined Mar 2006
Total Posts : 2689
   Posted 10/4/2007 10:57 PM (GMT -7)   
So I have a terrible nasty sinus infection. My face hurts so bad, and of course my doctor wasn't going to be in tomorrow and couldn't see me until Monday. So tonight I went in to the local Urgent Care. I always make sure and let them know I have Crohn's, so that hopefully they keep that in mind when prescribing meds to me.
 
He gave me an antibiotic which I expected, and know I need. I've let this go on for too long, and home treatment just wasn't working. But I'm scared to take it! He gave me Omnicef, and when I looked it up it talked about cautions when having history of colitis. Oh wonderful!
 
I already took the first dose tonight before reading this. Problem is we go out of town on Tuesday for almost a week. So what will happen to me? I can either have a horrible sinus infection or a super major flare? I don't want either! Not sure what I should do!
~Jennifer
 
Diagnosed with mild Crohn's Disease 2/06 after sever GI bleed. Has been suffering since 1998. History of rectal fistula and gallbladder removal. Currently taking Asacol and Questran.


Marie-Claire
Veteran Member


Date Joined Mar 2007
Total Posts : 900
   Posted 10/4/2007 11:28 PM (GMT -7)   
Jennifer,
Hi hon. Boy do I know what it is like to have horrible sinus infections and pain. I have chronic sinus problems and at least once a year have to go on a 3 month antibotic stretch which always causes a flare. I guess it boils down to the worst of two evils. I have battled both sinuses and CD for years. ....usually tried to put up with my sinuses until they showed up on an MRI as horribly infected and dangerous. Sinuses are quite litterally connected to your brain.....the danger of serious sinus infections is that the infection can lead to other more serious complications such as encephalitis etc.
Most antibiotics will affect your gut. My way of trying to minimize the damage is to take the antibiotic with food.....lots, and lots and lots of liquids. ...and probiotics in an attempt to keep the flora in my intestines to be completely overun. It doesn't always work, which means that I have to resort to tackling one problem at a time
There are naturapathic methods also of dealing with infected sinuses....I'm hoping someone here will be able to give you advice. I've tried the sinus lavage but have deviated septums so that doesn't work.I feel for you.......I've gone to so many family camping trips etc with pounding headaches and
ecrutiating pain in face and jaw and ears. Darling I hope you find a solutions to this soon.
Hang in there in the meantime.....my thoughts and prayers are with you.

tired old Mary
50 yr.old retired RN,Crohn's D for last35 yrs..severe esophagitis, migraines,strictures,urethral stricture,depression,probable MS.
 
 


Jen77
Veteran Member


Date Joined Mar 2006
Total Posts : 2689
   Posted 10/4/2007 11:44 PM (GMT -7)   
Thanks for the kind words and support Mary, it means a lot. This is the first dose of antibiotics I've had to take since my diagnosis. But seeing as I've had Crohn's undiagnosed for 8 years before that, I know I've taken antibiotics in the past. Just didn't know the danger there! In a way it's good to know that most antibiotics can do this, and not just the one he prescribed me. I was beginning to wonder what this doctor was thinking! But I guess there is really no "safe" anitibiotic really for us.

I know I can't let this sinus infection go though. Today my head was just pounding and the pain in my face was just horrible. I couldn't even wear my glasses, it hurt the side of my nose! Any time I cough or bend down, or really do anything I get a horrible stabbing pain all around my right eye and cheek bone. Even my teeth hurt! I tried warm compresses, and an OTC decongestant, hot steamy showers. Nothing was helping. So I do need the antibiotic, gee it really is the worst of the two evils isn't it?

I did eat with my first dose tonight. I really need to look in to getting a good probiotic, I've been meaning to, I guess I just don't know where to start on that. In the mean time I do have some yogurt in the fridge. Think that might help? Scary because I don't want to be out of town and have something happen to me. Of all times for this to happen. :(
~Jennifer
 
Diagnosed with mild Crohn's Disease 2/06 after sever GI bleed. Has been suffering since 1998. History of rectal fistula and gallbladder removal. Currently taking Asacol and Questran.


beave
Veteran Member


Date Joined Mar 2007
Total Posts : 1091
   Posted 10/5/2007 12:39 PM (GMT -7)   
Jennifer, I have chronic sinusitis along with Crohn's.  I've taken Omnicef a few times in the last 4 years for sinus infections.  It did give me D, but that went away after I finished the Omnicef.  For me at least, it didn't really cause a "flare," just temporary increased D.  But you might be different.  Who knows?
 
A probiotic is a good idea - even just eating a yogurt or two everyday may be a good idea while you're on the antibiotic.
 
From your description of your sinus infection (especially your teeth hurting), it sounds like your maxillary sinus(es) are infected - they're the ones below your eyes and above your top teeth.  When I'd get an infection there, my top teeth would hurt too.
 
Along with the antibiotic, and the yogurt/probiotic, consider the following things to help clear the sinus infection:
 
*Warm showers.
*Drinks lots of warm liquids (not cold liquids).  Even warm water if you prefer.
*OTC decongestants, ie, sudafed.  Decongestant nasal sprays are very helpful for short term use (2-3 days, not longer or you get dependent on them).  Maybe just use the spray at night for the next 3-4 nights.
*Mucinex, which thins the mucus and helps it drain better (may cause mild upset stomach, but I never had a problem with that).
*Saline nasal spray - get this and use a ton of it, like 10 or 20 times a day give a couple of squirts into your nose.  Don't worry about overdoing this - it's just salt water.
*Steam inhalations - heat up some water on the stovetop and hold your head over it, breathing it in through your nose.

FitzyK23
Veteran Member


Date Joined May 2005
Total Posts : 4219
   Posted 10/5/2007 1:00 PM (GMT -7)   
Just wanted to add that my doctor avoids giving me antibiotics even when I have infections. For a sinus infection he gives me a steroid nasal spray. If that doesnt help after a few days then he will consider an antibiotic. I know it is too late but maybe you can ask for a nasal spray!
25 Year old married female.  Diagnosed w/ CD 2 years ago, IBS for over 10 years before that, which was probably the CD.
 
I started getting a ton of junkmail after putting my myspace profile link on here.  Im taking it off but if you want to contact me just email me and Ill give you a link to my myspace.  Sorry!


rootsmith
Veteran Member


Date Joined Jan 2004
Total Posts : 598
   Posted 10/5/2007 2:13 PM (GMT -7)   
Why don't you call your doctor for his opinion on the antibiotic? Even if he can't see you, he may be available by phone. If he isn't, then he has to have coverage. All doctors have 24 hour coverage if they aren't available. That way you'd have two opinions and hopefully one would be your regular doctor.

Fitzy, I'm a little puzzled about using a steroid with infection present The reason I say this is because when my knee was swollen the rheumatologist had to wait until he got the lyme disease test back before he injected it- said it would not be a good idea to pump steroid into an infected joint. Maybe its dosage related?
10 years, many tests, 3 gi doctors, Pentasa 1000mg 3x day


Nanners
Elite Member


Date Joined Apr 2005
Total Posts : 14995
   Posted 10/5/2007 7:02 PM (GMT -7)   
Definetly take a probiotic about 2 hours after each dose of antibiotic. Even one as simple as Acidophillus. This will keep the good bacteria levels up. You don't want C-Diff on top of your sinus infection. Good Luck!
Been living with Crohn's Disease for 32 years.  Currently on Asacol, Prilosec 60 mg, Estrace, Prinivil, Diltiazem, Percoset prn for pain and Calcium.  Resections in 2002 and 2005.  Recently diagnosed with Fibromyalgia and doing tests to see if I have Inflammatory Arthritis or AS.


njmom
Veteran Member


Date Joined Apr 2006
Total Posts : 1884
   Posted 10/5/2007 7:28 PM (GMT -7)   
Zithromax is one of the antibiotics used to fight MAP, so it shouldn't exacerbate Crohn's, and can be used to fight a sinus infection.
 
A steroid nasal spray is good to reduce inflammation, which can lead to a bacterial infection. However, once the bacterial infection has set in, then it doesn't seem like it makes sense to use a steroid nasal spray.
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 04, 2016 3:41 PM (GMT -7)
There are a total of 2,732,719 posts in 301,047 threads.
View Active Threads


Who's Online
This forum has 151202 registered members. Please welcome our newest member, Ed Ski.
287 Guest(s), 8 Registered Member(s) are currently online.  Details
debbixij, Teamchris, MauiViv, orchid_rain, Sara14, U B Tough, Buzzlymeyear, Kristvet86


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer